Nevada, 2013

Heat in Nevada, August 6, 2013

August 6, 2013 · NWS VEF · 1 event in 1 county or zone

Two people died of heat stress on a day with a high temperature of 104 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Two people died of heat stress on a day with a high temperature of 104 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 5, 8:58 PM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 5, 8:58 PM PST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
958 PM PDT MON AUG 5 2013

.SYNOPSIS...A DISTURBANCE MOVING NORTH THROUGH WESTERN ARIZONA WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS LATE TONIGHT THROUGH
TUESDAY...MAINLY OVER MOHAVE AND FAR SOUTHEAST SAN BERNARDINO
COUNTIES. AFTER THIS DISTURBANCE MOVES THROUGH...THE REGION IS
EXPECTED TO REMAIN DRY INTO NEXT WEEKEND. TEMPERATURES THIS WEEK
WILL BE AROUND NORMAL.
&&

.UPDATE...MID AND HIGH LEVEL MOISTURE CONTINUES TO STREAM INTO THE
EASTERN CWA FROM THE SOUTH. THE VAD WIND PROFILE OUT OF YUMA HAS
SOUTH WINDS UP TO 25 KTS THROUGH 4000 FEET WITH SURFACE DEWPOINTS IN
THE 50S ALONG THE COLORADO RIVER VALLEY. NO SHOWER ACTIVITY WAS
NOTED HOWEVER ANYWHERE WITHIN THE FORECAST AREA THIS EVENING AND THE
AREA IS EXPECTED TO REMAIN DRY OVERNIGHT. ONGOING FORECAST LOOKS
GOOD AT THIS POINT AND NO UPDATES ARE NEEDED.
&&

.PREVIOUS DISCUSSION...305 PM PDT...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...MOISTURE HAS BEEN
INCREASING TO OUR SOUTH TODAY AS A DISTURBANCE CONTINUES TO PUSH
NORTH OUT OF NORTHERN MEXICO. YUMA VAD WIND PROFILE SHOWS SOUTHEAST
TO SOUTH WINDS AROUND 15 KTS UP TO 6K FEET THIS AFTERNOON AND DEW
POINTS TO OUR SOUTH HAVE ALSO BEEN INCREASING. PW SENSORS IN
SOUTHEAST CALIFORNIA AND SOUTHERN ARIZONA HAVE ALSO SHOWN INCREASES
THROUGHOUT TODAY. THIS TREND IS EXPECTED TO CONTINUE AS THIS
DISTURBANCE TRACKS NORTH TONIGHT AND TUESDAY. NAM12/GFS ARE SHOWING
THE 1 INCH PW LINE EXTENDING ACROSS SOUTHERN MOHAVE THROUGH SOUTHERN
CLARK AND FAR SOUTHEAST SAN BERNARDINO COUNTIES BY 12Z TUESDAY WITH
THE 1.25 INCH LINE JUST ENTERING FAR SOUTHERN MOHAVE COUNTY.
ACCORDING TO THE NAM12/GFS ADDITIONAL MOISTURE DOES NOT ADVECT INTO
THE REGION...HOWEVER INSTABILITY DOES. LI VALUES BETWEEN -2/-4 AND
CAPE VALUES OVER 500 J/KG PLUS THE DISTURBANCE PUSHING NORTH THROUGH
WESTERN ARIZONA SHOULD LEAD TO AN INCREASED CHANCE OF THUNDERSTORMS
OVER THE FAR SOUTHEAST PORTIONS OF THE CWA TUESDAY. MOISTURE IS NOT
SIGNIFICANTLY DEEP...BUT ISOLATED FLASH FLOODING COULD BE A CONCERN.
STRONG WINDS AND HAIL MAY ALSO ACCOMPANY THESE STORMS DUE TO THE
MUCH DRIER MID LEVEL AIR POTENTIALLY ADVECTING INTO THE AREA. ITS
POSSIBLE SOME CU MAY DEVELOP OVER THE SIERRA...BUT MOISTURE DOES NOT
LOOK TO BE DEEP ENOUGH TO GENERATE ANY STORMS FURTHER SOUTH THAN
MONO COUNTY.

AN UPPER LOW OFF THE NORTHERN CA COAST WILL MOVE INLAND LATE TUESDAY
AND THE DRIER SOUTHWEST FLOW WILL HELP TO PUSH ANY MOISTURE TO THE
EAST...SO WEDNESDAY LOOKS TO BE DRY AREAWIDE. TEMPERATURES WILL RUN
CLOSE TO NORMAL FOR THIS TIME OF YEAR.

.LONG TERM...THURSDAY THROUGH MONDAY...A TROUGH OF LOW PRESSURE JUST
OFF THE COAST WILL MOVE VERY LITTLE THROUGH THE PERIOD AND KEEP THE
FORECAST AREA UNDER A DRY AND STABLE SOUTHWESTERLY FLOW. THE ONLY
FORECAST CONCERN WILL BE WIND SPEEDS ON THURSDAY AND FRIDAY...WHICH
ARE CURRENTLY FORECAST TO BE JUST UNDER SPEEDS THAT WOULD RESULT IN
CRITICAL FIRE WEATHER CONDITIONS. IF BOUNDARY LAYER WINDS LOOK TO BE
ANY STRONGER THAN CURRENTLY EXPECTED OVER THE NEXT COUPLE
DAYS...FIRE WEATHER PRODUCTS MAY BE NEEDED.  SLIGHTLY BELOW NORMAL
TEMPERATURES CAN BE EXPECTED THROUGH THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WIND BETWEEN 15-25 KTS INTO
THIS EVENING BEFORE DIMINISHING TO AROUND 10 KTS AFTER 03Z. WINDS
TUESDAY ARE FORECAST TO TURN MORE 160-180 DEGS AFTER 16Z WITH SPEEDS
GENERALLY BETWEEN 8-10 KTS. BKN CLOUDS AOA 20K FEET TONIGHT WITH
FEW-SCT CLOUDS AROUND 14K FEET AFTER 08Z TONIGHT THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE PEACH SPRINGS AND MORMON
MESA CORRIDORS TUESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...BKN CLOUDS AOA 20K FEET OVER THE EASTERN HALF OF THE
CWA TONIGHT WITH GENERALLY CLEAR SKIES ELSEWHERE. ISOLATED TO
SCATTERED THUNDERSTORMS ARE FORECAST OVER PORTIONS OF
MOHAVE...SOUTHEAST SAN BERNARDINO AND FAR SOUTHERN CLARK COUNTY
TUESDAY WITH CIGS POSSIBLY LOWERING TO AROUND 10K FEET. REMAINDER OF
THE AREA WILL SEE FEW-SCT CLOUDS AROUND 14K FEET. SOUTH TO SOUTHWEST
WINDS UP TO 25 KTS THROUGH 04Z THEN DIMINISHING TO AROUND 10 KTS
OVERNIGHT. WINDS ON TUESDAY ARE FORECAST TO AGAIN BE SOUTH TO
SOUTHWEST AROUND 10-15 KTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...SALMEN
PREV DISC...GORELOW/KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 5, 3:38 AM PST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 AM PDT MON AUG 5 2013

AZZ002-036-CAZ519>527-NVZ014>022-060700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
438 AM PDT MON AUG 5 2013 /438 AM MST MON AUG 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-060700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
438 AM MST MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL
BE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS LATER TONIGHT AS A
DISTURBANCE APPROACHES FROM THE SOUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. THERE WILL STILL BE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND TUESDAY
EVENING AS THE DISTURBANCE CONTINUES TO MOVE NORTH ACROSS THE AREA.
A DRY SOUTHWEST FLOW IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
August 6, 12:00 AM PST to 11:59 PM PST
Where
Las Vegas Valley forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Two men died of heat stress.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2013-08-0675MalePermanent HomeDirect
Heat, Las Vegas Valley2013-08-0673MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470765.